Skip to main content

V-shaped fronts around an obstacle


In this paper, we investigate V-shaped fronts around an obstacle K. We first prove that there exist solutions emanating from any homogeneous transition front including V-shaped front for exterior domains \(\varOmega ={\mathbb {R}}^N{\setminus } K\). By providing the complete propagation of the V-shaped front, we prove that the V-shaped front can recover after passing the obstacle.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. The obstacle K is called star-shaped if either \(K=\emptyset \) or there is x in the interior \(\mathrm {Int}(K)\) of K such that \(x+t(y-x)\in \mathrm {Int}(K)\) for all \(y\in \partial K\) and \(t\in [0,1)\).

  2. The obstacle K is called directionally convex with respect to a hyperplane \(H=\{x\in {\mathbb {R}}^N: x\cdot e=a\}\), with \(e\in \mathbb {S}^{N-1}\) and \(a\in {\mathbb {R}}\), if for every line \(\varSigma \) parallel to e, the set \(K\cap \varSigma \) is either a single line segment or empty and if \(K\cap H\) is equal to the orthogonal projection of K onto H.


  1. Aronson, D.G., Weinberger, H.F.: Multidimensional nonlinear diffusions arising in population genetics. Adv. Math. 30, 33–76 (1978)

    MathSciNet  Article  Google Scholar 

  2. Berestycki, H., Bouhours, J., Chapuisat, G.: Front blocking and propagation in cylinders with varying cross section. Calc. Var. Partial Differ. Equations 55, 1–32 (2016)

    MathSciNet  Article  Google Scholar 

  3. Berestycki, H., Hamel, F.: Generalized traveling waves for reaction-diffusion equations, In: Perspectives in Nonlinear Partial Differential Equations. In honor of H. Brezis, Amer. Math. Soc., Contemp. Math. , vol. 446, pp. 101–123 (2007)

  4. Berestycki, H., Hamel, F.: Generalized transition waves and their properties. Commun. Pure Appl. Math. 65, 592–648 (2012)

    MathSciNet  Article  Google Scholar 

  5. Berestycki, H., Hamel, F., Matano, H.: Bistable traveling waves around an obstacle. Commun. Pure Appl. Math. 62, 729–788 (2009)

    MathSciNet  Article  Google Scholar 

  6. Bu, Z.-H., Wang, Z.-C.: Stability of pyramidal traveling fronts in the degenerate monostable and combustion equations I. Discrete Contin. Dyn. Syst. 37, 2395–2430 (2017)

    MathSciNet  Article  Google Scholar 

  7. Bu, Z.-H., Wang, Z.-C.: Curved fronts of monostable reaction-advection-diffusion equations in space-time periodic media. Commun. Pure Appl. Anal. 15, 139–160 (2016)

    MathSciNet  Article  Google Scholar 

  8. Chen, X., Guo, J.-S., Hamel, F., Ninomiya, H., Roquejoffre, J.-M.: Traveling waves with paraboloid like interfaces for balanced bistable dynamics. Ann. Inst. H. Poincaré, Anal. Non Linéaire 24, 369–393 (2007)

    MathSciNet  Article  Google Scholar 

  9. Fife, P.C., McLeod, J.B.: The approach of solutions of nonlinear diffusion equations to traveling front solutions. Arch. Ration. Mech. Anal. 65, 335–361 (1977)

    Article  Google Scholar 

  10. Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Springer, New York (2001)

    Book  Google Scholar 

  11. Guo, H., Hamel, F.: Monotonicity of bistable transition fronts in \(\mathbb{R}^N\). J. Elliptic Parabol. Equations 2, 145–155 (2016)

    MathSciNet  Article  Google Scholar 

  12. Guo, H., Hamel, F., Sheng, W.J.: On the mean speed of bistable transition fronts in unbounded domains.

  13. Hamel, F.: Bistable transition fronts in \({\mathbb{R}}^N\). Adv. Math. 289, 279–344 (2016)

    MathSciNet  Article  Google Scholar 

  14. Hamel, F., Monneau, R.: Solutions of semilinear elliptic equations in \(\mathbb{R}^N\) with conical-shaped level sets. Commun. Partial Differ. Equations 25, 769–819 (2000)

    Article  Google Scholar 

  15. Hamel, F., Monneau, R., Roquejoffre, J.-M.: Existence and qualitative properties of multidimensional conical bistable fronts. Disc. Contin. Dyn. Syst. A 13, 1069–1096 (2005)

    MathSciNet  Article  Google Scholar 

  16. Hamel, F., Monneau, R., Roquejoffre, J.-M.: Asymptotic properties and classification of bistable fronts with Lipschitz level sets. Disc. Contin. Dyn. Syst. A 14, 75–92 (2006)

    MathSciNet  MATH  Google Scholar 

  17. Kanel’, Y.I.: Stabilization of solution of the Cauchy problem for equations encountered in combustion theory. Mat. Sb. 59, 245–288 (1962)

    MathSciNet  Google Scholar 

  18. Ninomiya, H., Taniguchi, M.: Existence and global stability of traveling curved fronts in the Allen–Cahn equations. J. Differ. Equations 213, 204–233 (2005)

    MathSciNet  Article  Google Scholar 

  19. Ninomiya, H., Taniguchi, M.: Global stability of traveling curved fronts in the Allen–Cahn equations. Disc. Contin. Dyn. Syst. A 15, 819–832 (2006)

    MathSciNet  Article  Google Scholar 

  20. Shen, W.: Traveling waves in diffusive random media. J. Dyn. Differ. Equations 16, 1011–1060 (2004)

    MathSciNet  Article  Google Scholar 

  21. Taniguchi, M.: Traveling fronts of pyramidal shapes in the Allen–Cahn equation. SIAM J. Math. Anal. 39, 319–344 (2007)

    MathSciNet  Article  Google Scholar 

  22. Taniguchi, M.: The uniqueness and asymptotic stability of pyramidal traveling fronts in the Allen–Cahn equations. J. Differ. Equations 246, 2103–2130 (2009)

    MathSciNet  Article  Google Scholar 

  23. Taniguchi, M.: Multi-dimensional traveling fronts in bistable reaction-diffusion equations. Disc. Contin. Dyn. Syst. A 32, 1011–1046 (2012)

    MathSciNet  Article  Google Scholar 

  24. Wang, Z.C., Bu, Z.H.: Nonplanar traveling fronts in reaction-diffusion equations with combustion and degenerate Fisher-KPP nonlinearities. J. Differ. Equations 260, 6405–6450 (2016)

    MathSciNet  Article  Google Scholar 

Download references


Research partially supported by National Science Foundation (grant no. DMS-1514752). The authors are grateful to the anonymous referees for interesting comments which led to an improvement of the article.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Hongjun Guo.

Additional information

Communicated by Y. Giga.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Guo, H., Monobe, H. V-shaped fronts around an obstacle. Math. Ann. 379, 661–689 (2021).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification

  • 35A18
  • 35B08
  • 35B30
  • 35C07
  • 35K57